Alert archive / Pennsylvania / Wind Advisories in 2017
Wind Advisory 11, NWS State College, PA
NWS State College, PA issued this wind advisory at Nov 18, 2017, 4:05 AM EST for 31 counties in Pennsylvania. It took effect at Nov 18, 2017, 7:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2017, 4:05 AM EST (09:05 UTC)
- In effect from
- Nov 18, 2017, 7:00 PM EST
- Expired
- Nov 19, 2017, 12:00 PM EST
- In force
- 17 hr
- Issued by
- NWS State College, PA
All 31 counties
Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 53 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2309 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
956 WWUS71 KCTP 180905 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 405 AM EST Sat Nov 18 2017 PAZ024-025-033-034-181715- /O.NEW.KCTP.WI.Y.0011.171119T0000Z-171119T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 405 AM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST SUNDAY... The National Weather Service in State College has issued a Wind Advisory, which is in effect from 7 PM this evening to noon EST Sunday. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * TIMING...A cold front will push through after midnight. The wind just before and for a few hours after the front passes may reach 30 MPH with gusts as high as 50 MPH. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. Limited visibilities will make travel very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$
4 follow-up statements
724 WWUS71 KCTP 181624 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1124 AM EST Sat Nov 18 2017 PAZ024-025-033-034-190030- /O.CON.KCTP.WI.Y.0011.171119T0000Z-171119T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 1124 AM EST Sat Nov 18 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON EST SUNDAY... * MAXIMUM WIND GUSTS...40 to 50 mph from the west. * TIMING...Strongest winds late tonight into early Sunday morning. * IMPACTS...Minor damage to trees, power interruptions and difficult driving especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ MS
198 WWUS71 KCTP 181938 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 238 PM EST Sat Nov 18 2017 PAZ006-012-018-019-026>028-035>037-041-042-045-046-049>053- 056>059-063>066-191700- /O.EXB.KCTP.WI.Y.0011.171119T0900Z-171119T1700Z/ Potter-Northern Clinton-Northern Centre-Southern Centre- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Coudersport, Renovo, Philipsburg, State College, Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 238 PM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON EST SUNDAY... The National Weather Service in State College has issued a Wind Advisory, which is in effect from 4 AM to noon EST Sunday. * MAXIMUM WIND GUSTS...40 to 50 mph from the west. * TIMING...Strongest winds early Sunday morning. * IMPACTS...Minor damage to trees, power interruptions and difficult driving especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ010-011-017-191700- /O.EXB.KCTP.WI.Y.0011.171119T0600Z-171119T1700Z/ Elk-Cameron-Clearfield- Including the cities of St. Marys, Ridgway, Emporium, DuBois, and Clearfield 238 PM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 1 AM TO NOON EST SUNDAY... The National Weather Service in State College has issued a Wind Advisory, which is in effect from 1 AM to noon EST Sunday. * MAXIMUM WIND GUSTS...40 to 50 mph from the west. * TIMING...Strongest winds late tonight into early Sunday morning. * IMPACTS...Minor damage to trees, power interruptions and difficult driving especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ024-025-033-034-191700- /O.CON.KCTP.WI.Y.0011.171119T0000Z-171119T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 238 PM EST Sat Nov 18 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON EST SUNDAY... * MAXIMUM WIND GUSTS...40 to 50 mph from the west. * TIMING...Strongest winds late tonight into early Sunday morning. * IMPACTS...Minor damage to trees, power interruptions and difficult driving especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$
000 WWUS71 KCTP 190847 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 347 AM EST Sun Nov 19 2017 PAZ024-025-033-034-191700- /O.CON.KCTP.WI.Y.0011.000000T0000Z-171119T1700Z/ Cambria-Blair-Somerset-Bedford- Including the cities of Johnstown, Altoona, Somerset, and Bedford 347 AM EST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WIND GUSTS...40 to 50 mph from the west. * TIMING...The strongest wind will be this morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ006-012-018-019-026>028-035>037-041-042-045-046-049>053- 056>059-063>066-191700- /O.CON.KCTP.WI.Y.0011.171119T0900Z-171119T1700Z/ Potter-Northern Clinton-Northern Centre-Southern Centre- Huntingdon-Mifflin-Juniata-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Coudersport, Renovo, Philipsburg, State College, Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 347 AM EST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WIND GUSTS...40 to 50 mph from the west. * TIMING...The strongest wind will be this morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$ PAZ010-011-017-191700- /O.CON.KCTP.WI.Y.0011.000000T0000Z-171119T1700Z/ Elk-Cameron-Clearfield- Including the cities of St. Marys, Ridgway, Emporium, DuBois, and Clearfield 347 AM EST Sun Nov 19 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WIND GUSTS...40 to 50 mph from the west. * TIMING...The strongest wind will be this morning. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Review wind safety and preparedness information at weather.gov/wind. && $$
237 WWUS71 KCTP 191704 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1204 PM EST Sun Nov 19 2017 PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-191815- /O.EXP.KCTP.WI.Y.0011.000000T0000Z-171119T1700Z/ Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Coudersport, St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Johnstown, Altoona, Huntingdon, Mount Union, Lewistown, Mifflintown, Somerset, Bedford, McConnellsburg, Chambersburg, Mansfield, Wellsboro, Trout Run, Laporte, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 1204 PM EST Sun Nov 19 2017 ...WIND ADVISORY HAS EXPIRED... Winds will be gusty this afternoon with maximum gusts below 45 mph. $$ MS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Nov 18, 2:19 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Nov 18, 2:19 AM EST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service State College PA 219 AM EST Sat Nov 18 2017 .SYNOPSIS... An intensifying storm system will move through the eastern Great Lakes Saturday. followed by a strong cold front for Saturday night. Cold gusty winds and some lake effect snow will then affect the area Sunday into Monday. High pressure will then bring improving conditions through the middle of next week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Clear skies will give way to increasing high clouds overnight with the first of the rain forecast by the latest HRRR to be entering my western stripe of counties right around sunrise. Temperatures will continue to fall this evening, with readings already freezing or below over the northern tier. While the clouds will eventually put a brake on the fall as they thicken up, some of the normal chilly nooks could be vulnerable to a short period of spotty light freezing rain as the precip overspreads the CWA. Right now the confidence is too low to issue an advisory, but the potential will continue to be monitored as the rain approaches. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/... The storm system currently emerging from the front range of the Rockies will deepen on its track into the eastern Gr Lakes Saturday and Saturday evening. The warm front south of the state will be very slow to advance into the central ridge-valley region Saturday with the models showing a strong cold air damming scenario setting up. With the right entrance region of an upper jet streak sliding by just to the north of the area, the thermally indirect vertical circulation will support a strong NELY component to the low level ageostrophic flow out of the north-northeast. With this strong northerly component to the low level flow and precip falling into an initially dry airmass contributing to further stabilization through evaporational cooling, it points to a chilly rain for the forecast area during the day, with the steadiest stripe of rain likely over about the northern 2/3 of the CWA. Another concern for Saturday will be for an elevated thunderstorm. SPC has us in its general outlook, but it's hard to find even a hint of elevated instability in the face of the intense cold air damming. While I won't rule it out in the strong warm advection pattern that is expected to develop, I think the probability is low enough to not mention at this point. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... One-two punch of gusty West to Northwest wind, then a quick transition to the first significant bout of Lake Effect Snow this season across the NW mtns of PA in the wake of a strong cold frontal passage Saturday night. The synoptic set-up of a deepening low moving down the St Lawrence River valley and a potent short wave trough aloft swinging around the base of the longer trough is quite favorable for strong winds. The center of an area of very sharp pressure rises (10 mb/3 hours) moves ENE right over the region during the mid to late morning hours Sunday. We could easily see Wind Advisory Criteria with this type of fall/rise couplet passing directly overhead, and possibly even a High Wind Watch/Warning scenario with west to northwest gusts in the 50-60 mph range. It's still far enough out to look for consistency in this feature and decide whether to go the High Wind Watch route at ~4th period. The second punch is the deep/strong cold air advection with -10C air at 850 mb crossing Lake Erie Water temps in the mid-upper 40s, which results in an extreme Lake-850 mb Delta T of 18C Sunday afternoon and evening across the perennial snowbelt of NW PA. Winter Weather Advisory criteria will likely be reached from this upcoming bout of LES, considering anticipated 4-8 inch forecast snow amounts over an extended 24-36 hour period. Elsewhere, much lighter snow amounts of a coating to 2 inches will occur from sinuous bands of snow showers and briefly heavy squalls that should make it well into the Central Ridge and Valley Region and portions of the Susq Valley based on fairly strong 35 to 45 kt nw winds in the deep and cold boundary layer. High pressure sliding by to our south will influence the weather to start Thanksgiving week, bringing a couple of cool- dry days. Temperatures will begin to moderate Tuesday with a gusty SW flow expected to develop as potent sub-1000 mb low pressure passes by across southern Ontario and Quebec. Tuesday will be the lone day in the Mon-Fri period when 850 mb temps will poke a few to several deg C above zero. Though the jet stream will remain north of the region, a quick moving trough will brush the region on Wed followed by a weak shortwave Wed night, which will bring chance for periods of snow showers (with light accums of a coating to 2 inches) back into the NW zones, along with a return of slightly cooler air. Flurries or brief snow showers will occur just SE of the Allegheny Front. 12Z GFS and EC have trended into better agreement on a deepening upper low across southeastern Canada or the NE U.S. over the Thanksgiving weekend. Surface and 850 mb temps could be a few deg colder than our upcoming cold outbreak later this weekend. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... Widespread VFR noted across the region at 06Z, but deteriorating flying conditions are expected late this morning, as rain and lowering cigs overspread the area in advance of low pressure lifting out of the Mississippi Valley. Rain is expected to overspread the airspace between 10-16Z with a few pockets of freezing rain possible on the leading edge over the north- central airspace. Confidence is low on fzra risk and it would only last for a short duration. Periods of rain will continue through the day with predominantly IFR/LIFR cigs over the northern mountains (KBFD), where the southerly flow ascends the high terrain. Elsewhere, model soundings support predominantly MVFR cigs, with brief IFR vsby possible in heavier showers. Model soundings indicating borderline LLWS over the western portion of the airspace early today. However, there appears a better, more widespread chance of LLWS this evening, as a core of strong winds aloft lift over the region. Southerly winds may become gusty late this evening over the western and southern airspace, as strong winds aloft begin mixing to ground level. Latest NAM/HRRR suggests gusts in the 20-30kt range are possible between 00Z-06Z Sunday. Outlook... Sun...Windy with frequent gusts 30-40kts from 270-300 degrees. IFR snow showers NW trending MVFR central to VFR east. Mon...AM shsn/reduced vsbys possible NW mountains. Tue-Wed...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Gartner NEAR TERM...La Corte/Gartner SHORT TERM...Dangelo/Gartner LONG TERM...Lambert AVIATION...Fitzgerald
Hazardous weather outlook, Nov 18, 4:01 AM EST, 4 minutes before
Hazardous Weather Outlook National Weather Service State College PA 401 AM EST Sat Nov 18 2017 PAZ036-056>059-063>066-190915- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 401 AM EST Sat Nov 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Wind gusts may be greater than 40 MPH late tonight as a cold front passes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts over 40 MPH are possible Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010>012-017>019-026>028-035-037-041-042-045-046-049>053- 190915- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia- 401 AM EST Sat Nov 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Pockets of freezing rain are possible early this morning. Wind gusts may be higher than 40 MPH late tonight as a cold front passes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Wind gusts over 40 MPH are possible Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any freezing rain to the NWS in State College through social media. PAZ024-025-033-034-190915- Cambria-Blair-Somerset-Bedford- 401 AM EST Sat Nov 18 2017 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON EST SUNDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. Pockets of freezing rain are possible early this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any freezing rain to the NWS in State College through social media. PAZ004-005-190915- Warren-McKean- 401 AM EST Sat Nov 18 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Pockets of freezing rain are possible this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Lake effect snow showers could lead to accumulations of 2 to 5 inches total Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any freezing rain to the NWS in State College through social media.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 2:35 PM EST | Winter Weather Advisory | CTP | McKean, Warren | 38 hr |
Nearby
Wind Advisories in Pennsylvania, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.